Friday, June 5, 2015

"I need help"

As an adult living with T1D, I play it pretty cool about my ups and downs with this disease. I am active, I don't let my lows or highs affect my daily life as best I can. I am a shoulder for a lot of parents of children with T1D, and you will be hard pressed to find anyone who is a bigger promoter of diabetes just being a unique way to live by comparison to people with functioning bodies :)

So you'll understand why this post has taken me almost two full weeks to write.

I don't like fear. I don't think we should fear T1D or its complications, at least not actively. I think being aware and prepared is far more important than sheltering our selves and our loved ones from our reality.

A few weeks ago, one week in to my experience with Victoza I had gone to fundraiser dinner with some friends. We ate and had a few drinks (sugary margaritas). While I don't do this often, in the past I had aggressively bolused for the food and drinks and carried on. I did something similar this time, lowering my dose a little and carried on.

An hour after my meal I was at home and my Dexcom gave me the dreaded buzz. I checked my sugar, saw it was riding on the lower side and had a juice box. At this point I was INCREDIBLY full (see note about Victoza delaying stomach emptying) but I fit the juice box in. 30 mins later my sugar was slanted down again, so I was down another juice box, a few tabs and a reduced basal rate.

I wanted to really be aggressive with my low treatment, already that day I had run on the treadmill (3 juice boxes), mowed the lawn (3 more juice boxes), and now I had topped two more in my stomach. I was pretty queasy and sucking on the glucose tabs was the only thing giving me comfort at this point.

For safety's sake I told my fiancé that I was running low all day, but I should be ok. He nodded and we both went to bed. Around 45 mins in to trying to fall asleep with the fullest belly, my Dexcom alerted me again to a low. This time it was getting serious, I did a finger poke and it flashed back to me 2.8 (50 in US terms).

I turned my basal off for an hour and guzzled another two juice boxes and two more tabs. At this point I had to lay very still because the nausea from victoza and SO much juice all day was almost unbearable. All I could think of was how badly I wanted to sleep, and wake up the next day.

I had never been scared during a low. Ever. Not once have I ever looked around and thought that I may need to call an ambulance, or get help.

The feeling of being totally helpless in a fight against your own body is surreal. I had lots of things going through my head at this point. I got up and went to the kitchen where my laptop was propped up. I had an open jar of glucose tabs next to me that I was casually eating.

A few more finger pokes over 35 mins.

3.8 (68), 4.0 (72), 5.1(92) , 3.2 (58), 2.7 (48)

And so it began in my head:
"When do I use glucagon?"
"Should I call an ambulance?"
"My fiancé is asleep and has to be up in 4 hours for work, I don't want to bother him."
"Why me? Why in this moment....me?"
"I need a cure."

and finally.....

"I need help."

I walked slowly and confidently to the bedroom. As if I was being watched by the police and they were giving me a DUI test. I thought, maybe if I can trick my body in to thinking it is balanced and ok, that maybe it will just recover from a low blood sugar without further assistance.

I sat on the edge of the bed, gently touched his warm shoulder, he rolled over towards me and was quickly jarred awake. I said:

"I am still low, two hours in. I think I need glucagon. Do you remember how to do it?"

He sat straight up and looked around and felt my forehead

"You don't feel hot"

I knew he was still half asleep, and worried.

"I am going to the kitchen"

Slowly again I did my DUI walk down the never-ending hallway.

I sat at the kitchen table and he came out and stood next to me with his hands on my shoulder, he had his eyes closed and I had the glucagon on the table next to me.

I messaged my friend, and amazing blogger Kelly Kunik from Diabetesaliciousness

She talked me through thinking of glucagon. I was still hovering in the 3's and through some mutual googling we decided that 7 units of glucagon would be a good starting mini-dose for me.

I didn't want to use the entire dose, it can cause extremely negative side effects like vomiting and lots of other unpleasantness. Once I did the injection, I gave the Mr. the ok to go back to bed, and he went and laid awake.

I stayed up on Facebook chat for another 40 minutes with Kelly. We talked about everything, and every so often she would remind me to do a finger poke an compare it with my CGM.

Finally, I was headed up, and staying. I bid her good night and crawled in bed with a man who didn't know what to do. He didn't know how to react, I just told him I was ok, and showed him my CGM graph showing 7.9 (142) and double up arrows. He held me pretty close that night, for the whole night.

I woke up in range, but a look at my graph showed me I topped out at 15.4 (277).

There's no solid information about the mixing of alcohol and Victoza, it's kind of but not super prominently said to have mild side effects.

I should have known. I should have guessed that I have been uber sensitive to the drug, the effects would be heightened.

I hope to never fear diabetes again. But since then I have been riding a little bit higher, I have been more aggressive with my low treatments, I lowered my basals and I haven't touched alcohol.

You live you learn. Sometimes you fear. We all need support sometimes, even the ones who pretend we don't *cough*

I will never let fear win.

4 comments:

  1. Oh honey. No, you should not have known. And maybe things would have gone the same even without the Victoza. I understand the guilt because I get it too, but this wasn't your fault at all. It was just a really crappy night that happened because you have diabetes. And I'm sorry it was so bad. Sending love to you!!

    ReplyDelete
  2. Do not blame yourself, DON"T DO IT. You did the best you could and like Karen said, it could have played the same without the Victoza, because diabetes is always being bitchy like that.
    And I'm so glad I was by phone when you texted.
    We are in this together and we help one another - and we get to give one another big ginormous hugs in a few weeks!
    Xoxo

    ReplyDelete
  3. Just remember that Type 1 is "Damned if you do. Damned if you don't." All we can do is try to do our best.

    Just keep doing those #Fitbit steps and remember that the optimal number of steps is at least 10,000 but less than what I posted in the current challenge:-)

    ReplyDelete
  4. I know the contemplation over deciding whether a situation is worthy of waking up a spouse or if it can be dealt with on my own --- I faced such a situation not too long ago. And I'm glad you chose to, and were able to, get in touch with Kelly. She's a fantastic friend to have in times like this, I'm sure.

    ReplyDelete